Can a change in routines cause constipation?
I am a 23 year old student, who works nights and weekends. My school schedule recently changed, causing my normal times for eating and sleeping to be adjusted. Over the past three weeks, I have had extreme trouble going to the bathroom and cramp regularly. I have tried using over the counter Exlax, but it only provides short-term relief. Will things improve as my body adjusts, or is this something that I should see a doctor about?
Changes in daily routine are probably one of the most common causes of constipation. This is because the intestines have a sort of internal clock that regulates when bowel movements occur. If, because of changes to your work or school schedule, your clock and your intestines' clock are no longer on the same time, constipation can certainly result! Fortunately, this is a problem that is likely to correct itself over a period of a few weeks. However, there are several things you can do to help out with the symptoms in the meantime. First, make sure you drink plenty of water and other liquids, as being dehydrated (as sometimes occurs with a new job or busy school schedule) doesn't help the constipation. Also, make sure to eat regular meals heavy on the fresh fruits and vegetables (to increase your fiber intake). While things are getting sorted out, you may need to take a daily medication to help you have bowel movements. In addition to senna (Ex-lax being one form of senna) another great medication is Miralax (polyethylene glycol), which is also available over the counter. If your symptoms continue, I would recommend seeing your primary care doctor to help develop a more effective treatment plan.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.